Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 173, NWS Mobile, AL

July 2, 2011Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 2, 2011, 1:16 PM CDT for Okaloosa County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 1:16 PM CDT (18:16 UTC)
Expired
Jul 2, 2011, 2:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 70 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS54 KMOB 021816
SVRMOB
FLC091-021900-
/O.NEW.KMOB.SV.W.0173.110702T1816Z-110702T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
116 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITIES OF...EGLIN AFB...CRESTVIEW...

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF EGLIN AFB...OR 14 MILES SOUTHEAST OF BAKER...AND MOVING
  WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILLIGAN...KELLYS MILL...HOLT AND GALLIVER.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 43 AND 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3049 8679 3077 8678 3079 8646 3054 8643
TIME...MOT...LOC 1815Z 076DEG 4KT 3067 8658

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:40 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 12:40 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1240 PM CDT SAT JUL 2 2011

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z SUN EXCEPT
MVFR TO IFR CONDITIONS NEAR SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING. WINDS VARIABLE LESS THAN 5 KNOTS SUNDAY
OVERNIGHT BECOMING SOUTH FROM 10 TO 15 KNOTS BY LATE SUNDAY MORNING.
77/BD

**************************PREVIOUS**************************

.MESOSCALE UPDATE...RADAR AND SFC ANALYSIS SHOWS THAT THE SEA BREEZE
CIRCULATION IS ALREADY BECOMING WELL DEFINED ALONG THE COAST AND
BEGINNING ITS TREK INLAND. ISOLATED CONVECTION IS JUST BEGINNING TO
DEVELOP ALONG THE BOUNDARY AS LAPS INDICATES A VERY UNSTABLE
ENVIRONMENT WITH MLCAPES ALREADY 2500-3000 J/KG SOUTH AND EAST OF
THE I-65 CORRIDOR. THIS INSTABILITY COMBINED WITH PRECIPITABLE
WATERS OF 1.75 INCHES WILL LEAD TO SCATTERED CONVECTION ALONG THE
SOUTHERN HALF OF THE CWA THIS AFTERNOON. DEWPOINTS WILL HAVE THE
POTENTIAL TO MIX OUT SIGNIFICANTLY ALONG AND NORTH OF HWY
84...LIMITING THE CHANCES OF CONVECTION FURTHER NORTH...BUT ISOLATED
CONVECTION STILL POSSIBLE...ESPECIALLY AS THE SEA BREEZE PROGRESSES
WELL INLAND LATE THIS AFTERNOON COMBINED WITH THUNDERSTORM OUTFLOWS.
SEVERAL STRONG STORMS ARE POSSIBLE TODAY...CONTAINING GUSTY WINDS OF
35 TO 45 MPH AND SMALL HAIL. A FEW SEVERE STORMS ALSO POSSIBLE WITH
GUSTS OF 60 MPH. ALL STORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND
LIGHTNING AND TORRENTIAL DOWNPOURS. HIGH TEMPS ON TRACK TO REACH THE
UPPER 90S INLAND WITH LOW 90S ALONG THE COAST.

THIS AFTERNOON'S WET MICROBURST RISK IS A HIGH END MODERATE. 34/JFB

.PREVIOUS DISCUSSION (ISSUED 553 AM CDT SAT JUL 2 2011)...

.SHORT TERM (TODAY AND TONIGHT)...LATEST SFC ANALYSIS SHOWS A WEAK
SFC TROF OF LOW PRES OVER CENTRAL AL STRETCHING WEST INTO CENTRAL
AND NORTHWEST SECTIONS OF MS. TO THE EAST WEAK HIGH PRESSURE
CONTINUES OVER THE LOWER GA AND WESTERN FL PANHANDLE STRETCHING
SOUTHWARD OVER THE ADJACENT GULF WATERS. DEWPTS HAVE CLIMBED TO THE
MID 70S ALONG THE AL AND NWFL COAST THIS MORNING AND IN THE LOWER
70S FOR MOST OTHER AREAS IN THE CWFA. THIS HAS BROUGHT HIGHER
HUMIDITIES TO THE REGION THIS MORNING CONTINUING THROUGH EARLY SUN
MORNING. AS TEMPS CLIMB TO THE MID TO UPPER 90S INLAND LATER TODAY
EXPECT A SLIGHTLY BETTER SEABREEZE CIRCULATION TO DEVELOP OVER THE
REGION...ALLOWING FOR BETTER LOW LEVEL MOISTURE CONVERGENCE AND
COVERAGE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS ACROSS THE
LOWER HALF OF THE CWFA TODAY. STILL NOT MUCH MID LEVEL FORCING
NOTED IN THE MODEL GUIDANCE FOR TODAY AND TONIGHT BUT HAVE NOTED A
HIGHER INSTABILITY AND LAPSE IN THE LOWER LEVELS COMPARED TO
YESTERDAY ALSO...SUGGESTING SLIGHTLY BETTER COVERAGE OF
THUNDERSTORMS LATER TODAY. WITH MORE SUN THAN CLOUDS THROUGH EARLY
THIS AFTERNOON BELIEVE WILL LEAN TOWARDS THE WARMER MET OR MAV
GUIDANCE FOR TEMPS THROUGH TONIGHT. 32/EE

WET MICROBURST RISK FOR TODAY IS MODERATE.

(SUNDAY THROUGH MONDAY)...UPPER RIDGING OVER THE REGION WILL CONTINUE
TO BRING ISENTROPIC SINKING TO THE AREA THROUGH MONDAY...LIMITING
CONVECTION. THERE WILL BE SOME ISOLATED CONVECTION BOTH SUNDAY AND
MONDAY HOWEVER...ESPECIALLY OVER THE COASTAL COUNTIES IN ASSOCIATION
WITH AFTERNOON SEABREEZE EFFECTS...BUT A FEW INTERIOR AS WELL AS A
WEAK SFC THERMAL TROF PERSISTS AND PROVIDES A LOLVL FOCUS OVER THE
INTERIOR. THE RIDGING WILL ALSO MAINTAIN THE ABOVE NORMAL MAX TEMPS
ACROSS THE REGION...WITH HIGHS IN THE MID 90S MOST LOCATIONS EACH
DAY. LOWEST AFTERNOON MAX TEMPS EXPECTED TO BE NEAR THE COAST...WITH
WARMEST TEMPS OVER INTERIOR. A FEW ISOLATED LOCATIONS MAY CONTINUE TO
SEE UPPER 90S INLAND...A A FEW LOWER 90S EXPECTED NEAR THE IMMEDIATE
COAST. MONDAY NIGHTS MIN TEMPS NEAR NORMAL. 12/DS

.LONG TERM (TUESDAY THROUGH FRIDAY)...BY TUESDAY THE UPPER RIDGING
WILL BEGIN TO BREAK DOWN WITH WEAK UPPER TROFING OVER FCST AREA FOR
THE REMAINDER OF THE FCST PERIOD. WITH THIS...AND THE CONTINUED SFC
THERMAL TROF OVER OR NEAR THE REGION...WILL SEE POPS INCREASE
SLIGHTLY ACROSS THE ENTIRE FCST AREA FOR THE WEDNESDAY THROUGH
FRIDAY TIMEFRAME. CONVECTION WILL CONTINUE TO BE VERY DIURNAL IN
NATURE HOWEVER...WITH MOST OF THE ACTIVITY IN THE LATE AFTERNOON AND
EVENING HOURS. WITH THE UPPER LEVEL WEAKNESS AND AN INCREASE IN
CLOUDS AND PCPN...MAX AFTERNOON TEMPS WILL COOL SLIGHTLY WITH NEAR
NORMAL READINGS IN THE LOW TO MID 90S. OVERNIGHT MIN TEMPS WILL BE AT
OR JUST ABOVE NORMAL...WITH LOWS GENERALLY IN THE LOWER 70S GIVE OR
TAKE A FEW DEGREES. 12/DS

.AVIATION (12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z SUN EXCEPT
MVFR TO IFR CONDITIONS NEAR SCATTERED THUNDERSTORMS MOSTLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE VARIABLE LESS
THEN 5 KNOTS THIS MORNING BECOMING SOUTH FROM 10 TO 15 KNOTS THIS
AFTERNOON AND EARLY THIS EVENING THEN BECOMING LIGHT AND VARIABLE
OVERNIGHT. 32/EE

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY AND
SOUTHEAST STATES WILL CONTINUE TO GIVE WAY TO A LIGHT TO MODERATE
SOUTHERLY FLOW MOSTLY DURING THE AFTERNOON AND EVENING HOURS THROUGH
WEDNESDAY. A LIGHT NORTHERLY FLOW CAN BE EXPECTED DURING THE EARLY
MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOSTLY
DURING THE LATE NIGHT AND EARLY MORNING HOURS. LITTLE CHANGE IN SEAS
GENERALLY AROUND 2 FEET IS EXPECTED. 32/EE

.FIRE WEATHER...UPPER HIGH CENTERED OVER THE MISSISSIPPI VALLEY AND
RIDGING EAST ACROSS THE SOUTHEASTERN STATES WILL CONTINUE TO CAUSE
THE AIR TO SINK...MINIMIZING RAIN CHANCES ACROSS THE AREA OVER THE
NEXT COUPLE OF DAYS. PRIMARILY ISOLATED CONVECTION NEAR THE COAST
FORCED BY THE AFTERNOON SEABREEZE EXPECTED...BUT A FEW PASSING
ISOLATED SHOWERS AND STORMS OVER INTERIOR ZONES WILL ALSO BE POSSIBLE
ESPECIALLY LATE IN THE AFTERNOON HOURS. INCREASING RAIN CHANCES
TOWARD THE MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE WEAKENS
SLIGHTLY. LIGHT WINDS OVER THE NEXT COUPLE OF DAYS...INITIALLY CALM
OR LIGHT AND VARIABLE IN THE MORNING HOURS...BECOMING LIGHT
SOUTHERLY IN THE AFTERNOON HOURS...ESPECIALLY NEAR THE COAST. MINIMUM
AFTERNOON HUMIDITY IN THE MID 30S TO MID 40S OVER INTERIOR AND IN
THE UPPER 40S TO MID 50S CLOSER TO THE COAST. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 11:01 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1101 AM CDT SAT JUL 2 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1101 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A WELL DEFINED SEA BREEZE IS EXPECTED TO DEVELOP THIS AFTERNOON. AS
IT DOES SO...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP...FIRST ALONG THE COAST AND DEVELOPING FURTHER
INLAND AS THE AFTERNOON PROGRESSES. SOME OF THUNDERSTORMS WILL
BECOME STRONG...PRODUCING WIND GUSTS OF 35 TO 45 MPH...SMALL
HAIL...DANGEROUS CLOUD TO GROUND LIGHTING...AND TORRENTIAL
DOWNPOURS. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT
BEING DAMAGING WINDS GUSTS.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED THIS AFTERNOON...
WITH THE HIGHER VALUES EXPECTED CLOSER TO THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH THE FORECAST
PERIOD WITH THE BEST COVERAGE OCCURRING OVER INLAND AREAS DURING THE
AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG THUNDERSTORMS WILL
BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS
OF VERY HEAVY RAIN WILL BE THE MAIN THREATS WITH THE STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED.

In the hours before

Special weather statement, Jul 2, 12:06 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1206 PM CDT SAT JUL 2 2011

ALZ063-021730-
LOWER MOBILE AL-
1206 PM CDT SAT JUL 2 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 1230 PM CDT...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAND BAY...OR 11 MILES WEST OF BELLE
FONTAINE...AND MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO CODEN.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Special weather statement, Jul 2, 12:44 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1244 PM CDT SAT JUL 2 2011

FLZ003-004-021815-
INLAND SANTA ROSA FL-COASTAL SANTA ROSA FL-
1244 PM CDT SAT JUL 2 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SANTA ROSA
COUNTY IN NORTHWEST FLORIDA...THROUGH 115 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
NORTHEAST OF MILTON TO 12 MILES EAST OF BAGDAD...AND MOVING WEST AT
10 MPH.

* OTHER LOCATIONS POSSIBLY AFFECTED INCLUDE BUT ARE NOT LIMITED TO
  MUNSON...SPRINGHILL...WHITING FIELD...ROEVILLE AND EAST MILTON.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 40 TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:01 PM CDTSevere Thunderstorm WarningMOBSanta Rosa44 min
Jul 2, 1:12 PM CDTSevere Thunderstorm WarningMOBEscambia26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.